Winter Storm, Lafayette
- When
- February 17, 12:00 AM CST to 6:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Yet another winter storm pounded parts of south-central and east-central Wisconsin with freezing rain that changed to snow accumulations of 6 to 12 inches. Blowing and drifting of the snow was reported, and ice accumulations at the start were 1/10 to 1/8 of an inch.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Yet another winter storm pounded parts of south-central and east-central Wisconsin with freezing rain that changed to snow accumulations of 6 to 12 inches. Blowing and drifting of the snow was reported, and ice accumulations at the start were 1/10 to 1/8 of an inch. The freezing rain melted some of the existing snow cover that resulted in some ponding of water in low spots before things changed to all snow. Specific snow accumulations include 12 in Portage, 10.5 in Montello, 10.3 in Baraboo, 10 in both Berlin and La Valle, around 8 in northwestern Iowa County, 6 to 7 inches in western Dane County and the northern part of Lafayette County, 6 in far northwestern Green County and far northwestern Dodge County, 6 to 8 in far western Fond du Lac County, and 1 to 2 in western Sheboygan County. Hundreds of vehicle accidents were reported by the media. Numerous civic functions were cancelled ahead of time. Synoptically, low pressure moved from eastern Texas to central Illinois to southeastern Wisconsin to northern lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 16, 3:10 PM CST, 8 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 PM CST SAT FEB 16 2008
.DISCUSSION...ALL EYES ON DEEP UPPER LOW PRESSURE AREA OVER WEST
TEXAS. SHORT TERM GUIDANCE HAS BEEN CONSISTENT IN BRINGING UPPER
LOW NORTHEAST AS UPSTREAM SHORT WAVE IN PACIFIC NORTHWEST DIGS DOWN
BACKSIDE OF LONG WAVE TROF. VERY WARM AND MOIST AIRMASS ASSOCIATED
WITH THIS FEATURE WITH DEWPOINTS IN THE 30S NOW AS FAR NORTH AS FAR
SOUTHERN IL/MO. MID LEVEL CIRCULATION MOVES ALONG PATH FROM EASTERN
IOWA THROUGH CENTRAL CWA TO OVER CENTRAL LAKE MICHIGAN BY 00Z/18.
THIS CONTINUES TO PLACE THE BAND OF HEAVY PRECIPITATION OVER
NORTHWEST HALF OF COUNTY WARNING AREA. MAIN PROBLEM IS TIMING
CHANGEOVER FROM RAIN TO SNOW. CRITICAL THICKNESSES AND SOUNDING
PROFILES FAVOR A FREEZING RAIN AND SLEET SCENARIO SPREADING IN LATE
TONIGHT ACROSS MOST OF THE COUNTY WARNING AREA. 12Z UPPER AIR
ANALYSIS SHOWS 85MB TEMPERATURES OF PLUS 8 REACHING INTO SD
UPSTREAM HENCE WL NEED TO WAIT FOR DYNAMICAL AND EVAPORATIONAL
COOLING ASSOCIATED WITH SYSTEM TO CHANGE LIQUID OVER TO SNOW. THE
CHANGEOVER WILL TAKE PLACE FROM WEST TO EAST ACROSS THE COUNTY
WARNING AREA BEGINNING IN THE FAR WEST AFTER 12Z AND NOT REACHING
THE FAR SOUTHEAST UNTIL 00Z. FORTUNATELY ALL SHORT TERM GUIDANCE IN
GOOD AGREEMENT ON COLLAPSING LOW LEVEL THICKNESSES THROUGH THE DAY
SUNDAY. THIS SCENARIO HAS THE DUBIOUS RESULT OF PRODUCING MAINLY
LIQUID IN THE SOUTHEAST FOR MOST OF THE DAY WITH MAINLY SNOW IN THE
FAR NORTHWEST.
STRONG LAYER Q-VECTOR CONVERGENCE AT THE MID AND UPPER LEVELS OF 30
TO 50 UNITS TIED TO PERIOD OF COUPLED JET STREAM CIRCULATIONS
AFFECTING SOUTHWEST AND CENTRAL WISCONSIN ON SUNDAY. STRONG
CROSSHAIR SIGNATURE SHOWING UP ON BOTH NAM AND GFS BUFKIT AT KMSN
AFTER CHANGEOVER AROUND 18Z...WITH SIGNATURE NOT NEARLY AS
IMPRESSIVE FARTHER EAST AT KMKX. ALREADY UPGRADED TO WINTER STORM
WARNING FOR NORTHWEST HALF OF COUNTY WARNING AREA...ALONG AND WEST
OF LINE FROM MONROE TO MADISON TO JUNEAU TO SHEBOYGAN. CONCERN IN
EASTERN AREAS ALSO OF GREATER POTENTIAL FOR AT LEAST A QUARTER INCH
ICE ACCUMULATIONS. WITH THREAT OF ICING AND SLEET MOVING IN FOR A
PERIOD LATE TONIGHT AND SUNDAY MORNING...AND THEN CHANGING OVER TO
SEVERAL INCHES OF SNOW DURING THE AFTERNOON AND EVENING...WENT WITH
WINTER WEATHER ADVISORY ACROSS SOUTHEAST. ELEVATED LAPSE RATES OF
6.5 TO 7 DEGREES BRUSHES FAR SOUTHEAST ALONG WITH AREA OF NEGATIVE
EPV SO WILL ADD THUNDER MENTION TO SOUTHEAST AREAS. COPIOUS AMOUNTS
OF MOISTURE WITH THIS SYSTEM AND AMOUNT OF FORCING WILL PRODUCING
PERIOD OF MODERATE TO POSSIBLY HEAVY QPF WITH AMOUNTS EXCEEDING ONE
INCH. ENHANCED LOW LEVEL FORCING AS NOSE OF 60KT LOW LEVEL JET
PASSES ACROSS SOUTHEAST. WITH OVER ONE FOOT OF SNOW ON THE
GROUND...FROZEN GROUND AND CLOGGED SEWERS...HAVE ISSUED AREAL FLOOD
WATCH FOR SOUTHEAST FIVE COUNTIES AS WELL.
STRONG MID LEVEL DEFORMATION LINGERS INTO SUNDAY NIGHT WITH SEVERAL
MORE INCHES LIKELY IN THE EASTERN AREAS SO BUMPED UP POPS TO
CATEGORICAL LEVELS. SECONDARY SHORT WAVE TROUGH WILL CONTINUE TO
THREATEN THE AREA WITH LIGHT SNOW OR SNOW SHOWERS ON MONDAY AND
CLIPPER TYPE SYSTEM WILL CONTINUE SNOW THREAT GOING TUESDAY/TUESDAY
NIGHT.
FOR THE EXTENDED PERIOD FROM TUESDAY NIGHT THROUGH SATURDAY THERE
EXISTS ALOT OF UNCERTAINTY AND LACK OF AGREEMENT IN EXTENDED
GUIDANCE BEYOND WEDNESDAY. BOTH ECMWF AND GFS SHOWING LARGE
SUBSIDENCE AREA ASSOCIATED WITH HIGH PRESSURE SWINGING THROUGH AREA
BEHIND CLIPPER SYSTEM FOR WEDNESDAY INTO WEDNESDAY NIGHT. GUIDANCE
DIVERGES FROM THERE WITH ECWMF SHOWING MORE SUBSTANTIAL SHORT WAVE
FORMING ALONG BAROCLINIC ZONE AND MOVING ACROSS CENTRAL MS VALLEY
INTO LOWER MI LATER THU AND THU NGT WHILE GFS SHOWS FLATTER MORE
ZONAL FLOW HOLDING SWAY UNTIL 24 HOURS LATER ON FRI. CONSIDERING
QUALITY HISTORY OF HI RES ECMWF WILL BUMP UP POPS TO CHANCE SNOW
CATEGORY FOR THU NGT INTO FRI ACROSS SOUTHEAST CWA AND WL LEAVE IN
SLIGHT CHANCE POPS FOR PERIODS BEYOND THAT. IF GFS AND ECMWF SHOW
MORE AMPLITUDE WITH THU NGT SYSTEM...COULD BE YET ANOTHER
SIGNIFICANT WEATHER MAKER FOR PORTIONS OF SOUTHERN WI. STAY TUNED.
5 DAY 500MB GFS MEANS CONTINUE TO SHOW MORE ZONAL FLOW SETTING UP
OVER CONUS BY LATER NEXT WEEK...HOWEVER HEIGHTS REMAIN BELOW NORMAL
WITH WI SITTING NEAR THE EVER SO IMPORTANT COL BETWEEN BELOW NORMAL
HEIGHTS UPSTREAM AND ABOVE NORMAL HEIGHTS OVER THE EAST. BIPOLAR
SETUP WEAKENS BY THE LAST DAYS OF THE MONTH WITH LARGE NEGATIVE 150M
HEIGHT ANOMOLY STRENGTHENING UPSTREAM OVER WEST. HENCE CONTINUED
BELOW NORMAL TEMPS. WILL BE LOCATED FARTHER NORTH OF BAROCLINIC
ZONE BUT MAY STILL BE AFFECTED BY PASSING SYSTEMS TO THE SOUTH.
&&
.AVIATION...LGT SLY WINDS AND VFR CONDITIONS TO CONTINUE THIS
EVENING BEFORE WINTER STORM BEGINS TO AFFECT SRN WI AFTER MIDNIGHT.
LARGE AREA OF FREEZING RAIN...SLEET...AND SNOW WILL MOVE NWD INTO
SRN WI AFT 06Z. CIGS WILL QUICKLY BECOME LIFR WITH IFR VSBYS. AFTER
SUNRISE...VSBYS WILL DROP TO LIFR AS PCPN INTENSIFIES.
STRONG SFC LOW EXPECTED TO TRACK FM SRN PLAINS TO JUST NORTH OF
CHICAGO BY SUN AFT AND INTO LOWER MI BY SUN EVENING. MIXED PCPN WILL
CHANGE TO PERIODS OF HEAVY SNOW IN SOUTH CENTRAL WI DURING SUN AM
WITH WIDESPREAD LIFR CIGS AND VSBYS AND AT TIMES VLIFR CIGS AND
VSBYS. THE HEAVY SNOW WILL CONTINUE THROUGHOUT THE AFT AND BECOME
LIGHTER SUN EVENING.
FOR FAR SE WI...MIXED PCPN WILL CHANGE TO ALL RAIN...HEAVY AT
TIMES...AFTER SUNRISE ON SUN. THE RAIN WILL CHANGE BACK TO SNOW BY
MID TO LATE AFT. ELY FLOW AND TEMPS ABOVE FREEZING WILL ALSO
CONTRIBUTE TO ADVECTION FOG...POSSIBLY DENSE AT TIMES. WINDS WILL
BACK TO NLY BY LATE AFTERNOON DISSIPATING THE FOG. OVERALL FOR SUN
IN SE WI...LIFR TO VLIFR CIGS AND VSBYS ARE EXPECTED.
&&
.MARINE...A BRISK WIND ADVISORY IS IN EFFECT FOR SUN NT AND MON.
STRONG SFC LOW EXPECTED TO TRACK FM SRN PLAINS TO JUST NORTH OF
CHICAGO BY SUN AFT AND INTO LOWER MI BY SUN EVENING. MIXED PCPN
EXPECTED AFTER MIDNIGHT AND LASTING FOR MUCH OF SUN. MIXED PCPN WILL
CHANGE TO ALL SNOW BY LATE AFT SUN. AS THE LOW MOVES AWAY SUN
EVENING...BRISK NW WINDS WILL DEVELOP AND LAST THROUGH AT LEAST MON.
EARLIER ON SUN...AS THE LOW APPROACHES SRN LAKE MI...DENSE FOG MAY
DEVELOP DUE TO RELATIVELY MILD AND MOIST AIR MOVING ACROSS THE
RELATIVELY COLD WATERS OF LM. THE FOG WILL DISSIPATE BY SUN EVENING
WHEN THE WINDS TURN NLY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING WIZ046-047-051-052-056>058 09Z/17 TO
06Z/18.
WINTER STORM WARNING WIZ062-063-067-068 06Z/17 TO 06Z/18.
WINTER WEATHER ADVISORY WIZ059-060 09Z/17 TO 06Z/18.
WINTER WEATHER ADVISORY WIZ064>066-069>072 06Z/17 TO 06Z/18
FLOOD WATCH 12Z/17 TO 00Z/18 WIZ065-066-070>072.
LM...BRISK WIND ADVISORY 00Z/18 TO 00Z/19 LMZ643>646.
&&
SHORT/LONG TERM...MBK
AVIATION/MARINE...MGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 612 PM CST SAT FEB 16 2008 WIZ046-047-051-052-056>060-062>072-171000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 612 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT AFTER MIDNIGHT FOR SOUTH CENTRAL AND PORTIONS OF EAST CENTRAL WISCONSIN. A WINTER WEATHER ADVISORY IS IN EFFECT AFTER MIDNIGHT FOR SOUTHEAST WISCONSIN. A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL DEVELOP AFTER MIDNIGHT WITH MINOR ICE...SNOW...AND SLEET ACCUMULATION. ROADS AND SIDEWALKS WILL BECOME HAZARDOUS LATE TONIGHT. CHECK THE LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS ON THIS DEVELOPING WINTER STORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WARNING IS IN EFFECT FOR SOUTH CENTRAL AND PORTIONS OF EAST CENTRAL WISCONSIN SUNDAY AND SUNDAY EVENING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR SOUTHEAST WISCONSIN SUNDAY AND SUNDAY EVENING. A FLOOD WATCH IS IN EFFECT FOR FAR SOUTHEAST WISCONSIN SUNDAY. A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL TRANSITION TO PERIODS OF HEAVY SNOW IN SOUTH CENTRAL AND EAST CENTRAL WISCONSIN...WHILE HEAVY RAIN WILL BE POSSIBLE IN SOUTHEAST WISCONSIN. THE RAIN IN SOUTHEAST WISCONSIN WILL CHANGE BACK TO SNOW BY MID TO LATE SUNDAY AFTERNOON. CHECK THE LATEST WINTER WEATHER STATEMENTS AND FLOOD STATEMENTS FOR MORE DETAILS ON THIS DEVELOPING WINTER STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOW...SLEET...FREEZING RAIN...AND FLOODING REPORTS WOULD BE APPRECIATED. LMZ643>646-171000- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 612 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A BRISK WIND ADVISORY IS IN EFFECT FOR SUNDAY NIGHT AND MONDAY DUE TO BRISK NORTHWEST WINDS AS STRONG LOW PRESSURE MOVES NORTHEAST OF LAKE MICHIGAN AND INTO CANADA. BRISK WIND ADVISORIES MAY NEED TO BE EXTENDED FOR MONDAY NIGHT . REM WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81258, 81259.